Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Norman, OK

May 7, 2002Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 7, 2002, 2:57 PM CDT for Kay County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 2:57 PM CDT (19:57 UTC)
Expired
May 7, 2002, 3:45 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 84 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:15 PM CDTHail 0.88Kildare, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1864 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 071957
SVROKC
OKC071-072045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 345 PM CDT

* AT 254 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES SOUTHWEST OF TONKAWA...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...CHILOCCO...HARDY...
  KILDARE...NEWKIRK...PONCA CITY AND TONKAWA

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

IN ADDITION... OTHER STRONG TO SEVERE THUNDERSTORMS EAST AND 
NORTHEAST OF NEWKIRK AND PONCA CITY WILL ALSO BE CAPABLE OF 
PRODUCING HAIL UP TO THE SIZE OF NICKELS. THESE STORMS WERE ALSO 
MOVING NORTHEAST AT 45 MPH.

LAT...LON 3670 9747 3656 9732 3670 9694 3699 9676
          3700 9715
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 10:05 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 7, 10:05 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1005 AM CDT TUE MAY 7 2002

UPDATED WESTERN AND NORTHERN OKLAHOMA AREA TO INCLUDE HIGH-BASED
SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED IN AN AREA OF STEEP
MID LEVEL LAPSE RATES. STRONGER CONVECTION STILL EXPECTED LATER THIS
AFTERNOON AND EVENING NEAR THE DRYLINE. WILL ALSO BE TAKING A
FURTHER LOOK AT HIGH TEMPS WITH CIRRUS BEING QUITE A BIT THINNER
TODAY.

FCSTID = 32

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
322 AM CDT TUE MAY 7 2002

MODELS CONTINUE TO SUGGEST UPPER LOW OVER THE PACIFIC NORTHWEST WILL
CONTINUE MOVING EASTWARD THROUGH MID WEEK...ALLOWING A STRONG COLD
FRONT OVER THE CENTRAL PLAINS TO MOVE THROUGH THE AREA WEDNESDAY
NIGHT. BEFORE THE FRONT ARRIVES...EXPECT THE DRYLINE OVER THE TEXAS
PANHANDLE TO REMAIN THE PRIMARY FOCUS FOR THUNDERSTORM INITIATION
LATE TODAY...AND AGAIN WEDNESDAY PM. ETA INDICATES THAT LIFT ALONG
THE DRYLINE TODAY COULD BE ENHANCED BY THE LEFT EXIT REGION OF AN
UPPER JET STREAK EXPECTED TO ARRIVE IN THE PANHANDLE THIS EVENING.
WILL NEED TO MONITOR AS THE POTENTIAL EXISTS FOR WARRANTING HIGHER
THAN JUST SLIGHT CHANCE POPS TONIGHT..ESPECIALLY ACROSS NORTHERN
OKLAHOMA.

EXPECT SURFACE LOW OVER EASTERN COLORADO TO FOLLOW A NORTHEAST PATH
AS UPPER LOW APPROACHES...COINCIDENT WITH AREA OF BEST DYNAMIC
FORCING. BY WEDNESDAY MORNING SURFACE LOW SHOULD BE INTO NORTH
CENTRAL KANSAS WITH DRYLINE ADVANCING THROUGH WESTERN PORTIONS OF
THE AREA. ADDITIONAL CONTRIBUTION FROM SENSIBLE HEATING WEDNESDAY
SHOULD AID IN FURTHER EASTWARD MOVEMENT OF THE DRYLINE WITH HOT
TEMPERATURES AND NEAR ZERO POPS EXPECTED FOR THE WESTERN THIRD OF
THE FORECAST AREA. WITH TYPICAL THERMAL RIDGE DEVELOPING AHEAD OF
COLD FRONT AND A DOWNSLOPE WIND COMPONENT..BELIEVE 100 DEGREES OR
EVEN WARMER MAY BE REACHED IN A FEW AREAS BEHIND THE DRYLINE. THIS
LEAVES THE EASTERN TWO THIRDS OF THE AREA WITH SMALL POPS LATE
WEDNESDAY PM AND WEDNESDAY NIGHT AS THE FRONT MOVES RAPIDLY
SOUTHWARD. MAY EXPERIENCE WIND ADVISORY SPEEDS BEHIND THE FRONT AS
WELL. ALSO PLAN TO LOWER TEMPERATURES SLIGHTLY FOR WEDNESDAY NIGHT
AND THURSDAY.

THURSDAY AND FRIDAY EXPECTED TO BE DRY DAYS BEFORE MOIST AND
CONDITIONALLY UNSTABLE AIRMASS RETREATS NORTHWARD. WARM ADVECTION
MAY PROVIDE SUFFICIENT LIFT FOR WIDELY SCATTERED TSRA FRIDAY NIGHT
AND WILL LEAVE POPS IN FOR NOW. DRYLINE SHOULD REORGANIZE IN THE
TEXAS PANHANDLE SAT/SUN WITH ANOTHER UPPER TROUGH EXPECTED TO
APPROACH FROM THE WEST. LATEST MRF/UKMET INDICATE ANOTHER COLD
FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT. COULD ARGUE FOR
REMOVING POPS MONDAY AND LOWERING TEMPS...BUT THIS SOLUTION DIFFERS
CONSIDERABLY FROM THE PREVIOUS MRF RUN. PREFER TO SEE MORE MODEL
CONSISTENCY BEFORE MAKING A CHANGE TO DAY 7.

EXPERIENCING SOFTWARE PROBLEMS THIS MORNING THAT WILL AFFECT SOME OF
THE REGULARLY SCHEDULED FORECAST PRODUCTS.

.OUN...
OK...NONE
TX...NONE.
JAMES

In the hours before

Special weather statement, May 7, 9:30 AM CDT, 5 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-071700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
930 AM CDT TUE MAY 7 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND NORTHERN OKLAHOMA... AND WESTERN NORTH TEXAS. ALSO THERE
IS A SLIGHT RISK ACROSS SOUTH CENTRAL OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS WEST AND NORTH OF A LINE EXTENDING FROM
STILLWATER... TO OKLAHOMA CITY...TO WICHITA FALLS. THIS AREA IS ALSO
GENERALLY WEST OF INTERSTATE 44. THE SLIGHT RISK AREA ENCOMPASSES
THE REMAINDER OVER OKLAHOMA AND WESTERN NORTH TEXAS NORTHWEST OF A
LINE FROM HOLDENVILLE TO MARIETTA.

TIMING...
SCATTERED THUNDERSTORMS OVER WESTERN AND NORTHERN OKLAHOMA THIS
MORNING COULD PRODUCE SMALL HAIL. HOWEVER... THE THE MOST LIKELY
TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM THROUGH MIDNIGHT.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE VERY LARGE HAIL. HAIL TO
THE SIZE OF TENNIS BALLS...OR LARGER... WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP...WHICH WOULD RESULT IN DAMAGE TO
AUTOMOBILES... ROOFS...AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH EARLY EVENING ACROSS WESTERN OKLAHOMA...AND FROM
EARLY EVENING THROUGH MIDNIGHT ACROSS CENTRAL OKLAHOMA.

DISCUSSION...
A DRY LINE NEAR THE WESTERN PORTIONS OF THE RISK AREA WILL ONCE
AGAIN BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT. LOCATED
OVER CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THIS
MORNING...THE DRY LINE IS EXPECTED TO MIX OUT TO PORTIONS OF
NORTHWEST AND WEST CENTRAL OKLAHOMA BY LATE AFTERNOON. SCATTERED
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE NEAR AND EAST OF
THE DRY LINE LATE THIS AFTERNOON AND EVENING. A LIMITING FACTOR FOR
THUNDERSTORM DEVELOPMENT WILL BE A CAPPING INVERSION.

ANOTHER FEATURE TO MONITOR IS A WEAK OUTFLOW BOUNDARY ACROSS
NORTHERN OKLAHOMA AND SOUTHERN KANSAS. IF THIS BOUNDARY CAN SUSTAIN
ITSELF THIS AFTERNOON...IT WILL ALSO BE A POSSIBLE TRIGGER FOR
THUNDERSTORM DEVELOPMENT.

WITH ADEQUATE WIND SHEAR PROFILES AND INSTABILITY...ANY
THUNDERSTORMS THAT DEVELOP MAY EVOLVE INTO SUPERCELLS...WITH THE
PRIMARY THREAT BEING VERY LARGE HAIL.

THREAT TABLE...
VALID 400 PM THROUGH 700 AM CDT WED MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND VERY WARM TEMPERATURES WEST OF THE
DRY LINE WILL LEAD TO AN EXTREME FIRE DANGER FOR EXTREME WESTERN
PORTIONS OF OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CJS
Special weather statement, May 7, 12:15 PM CDT, 2 hours 42 minutes before
OKZ004>048-050>052-TXZ083>090-072200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1215 PM CDT TUE MAY 7 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND NORTHERN OKLAHOMA. ALSO THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FROM CENTRAL OKLAHOMA INTO WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS WEST AND NORTH OF A LINE EXTENDING FROM
PERRY... TO WATONGA... TO HOBART. THE SLIGHT RISK AREA ENCOMPASSES
PART OF CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...
NORTHWEST OF A LINE FROM SHAWNEE... TO DUNCAN... TO WICHITA FALLS.

TIMING...
SCATTERED THUNDERSTORMS OVER WESTERN AND NORTHERN OKLAHOMA THROUGH
MID AFTERNOON COULD PRODUCE SMALL HAIL. HOWEVER... THE MOST LIKELY
TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM THROUGH MIDNIGHT.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE VERY LARGE HAIL. HAIL TO
THE SIZE OF TENNIS BALLS...OR LARGER... WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP...WHICH WOULD RESULT IN DAMAGE TO
AUTOMOBILES... ROOFS...AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH THIS EVENING ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...AND THIS EVENING ACROSS CENTRAL OKLAHOMA.

DISCUSSION...
A DRY LINE LOCATED OVER THE EASTERN OKLAHOMA AND TEXAS PANHANDLES IS
EXPECTED TO BE THE PRIMARY FOCUS FOR SCATTERED THUNDERSTORMS TO
DEVELOP LATE THIS AFTERNOON AND EVENING. THE STORMS WOULD THEN MOVE
EAST OR NORTHEAST THROUGH WESTERN PORTIONS OF OKLAHOMA AND NORTH
TEXAS. THE VERTICAL WIND SHEAR PROFILE WILL IMPROVE SOMEWHAT LATE
THIS AFTERNOON AND EVENING AS JET LEVEL WINDS INCREASE ACROSS
SOUTHWEST TEXAS AND INTO SOUTHWEST OKLAHOMA. A LIMITING FACTOR FOR
SEVERE THUNDERSTORM DEVELOPMENT WILL BE A CAPPING INVERSION THAT
CONTINUES OVER THE SOUTHERN PLAINS.

WITH A VERY UNSTABLE AIRMASS IN PLACE OVER THE AREA... ANY
THUNDERSTORMS THAT DO DEVELOP LATE THIS AFTERNOON AND EVENING COULD
RAPIDLY BECOME SEVERE. WIND SHEAR PROFILES WILL BE ADEQUATE TO
SUPPORT SUPERCELL THUNDERSTORMS... WITH THE PRIMARY THREAT BEING
VERY LARGE HAIL.

THREAT TABLE...
VALID 500 PM THROUGH 700 AM CDT WED MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
WINDS 20 TO 30 MPH WILL REQUIRE EXTRA CAUTION BE USED ON AREA LAKES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
WEDNESDAY.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:09 PM CDTSevere Thunderstorm WarningOUNGrant51 min
May 7, 4:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.